Alert archive / Arizona / Flash Flood Warnings in 2005

Flash Flood Warning 86, NWS Tucson, AZ

September 9, 2005Cochise County, Arizona

NWS Tucson, AZ issued this flash flood warning at Sep 9, 2005, 2:09 PM MST for Cochise County, Arizona. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 9, 2005, 2:09 PM MST (21:09 UTC)
Expired
Sep 9, 2005, 2:45 PM MST
In force
36 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 30 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 9.2 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2005-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 192 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2005-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
192 J/kg
Mixed-layer CIN
-165 J/kg
Mixed-layer LCL
1960 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 092110
FFWTWC
AZC003-092245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
209 PM MST FRI SEP 9 2005

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL COCHISE COUNTY IN SOUTHEAST ARIZONA

* UNTIL 345 PM MST

* AT 209 PM MST...WEATHER SERVICE RADAR CONTINUED TO INDICATE STRONG 
  THUNDERSTORMS WITH VERY HEAVY RAINFALL NEAR BENSON AND ALONG HIGHWAY 
  90 BETWEEN INTERSTATE 10 AND KARTCHNER CAVERNS. STORMS CONTINUE TO 
  DEVELOP TO THE SOUTHWEST OF BENSON...THEN MOVE NORTHEAST AT 15 MPH 
  ACROSS BENSON.

LAW ENFORCEMENT OFFICIALS IN BENSON REPORTED SIGNIFICANT STREET 
FLOODING WAS PRESENT...WASHES WERE FILLED WITH SWIFT RUNNING WATER 
AND WATER WAS FLOWING OVER HIGHWAY 80...NEAR THE VALLEY HIGH TRAILER 
PARK. 

WEATHER RADAR HAS ESTIMATED BETWEEN 1.25 AND 2.00 INCHES OF RAIN HAS 
FALLEN ACROSS THE WARNED AREA...ESPECIALLY ALONG HIGHWAY 80 BETWEEN 
BENSON AND SAINT DAVID AND THE INTERSECTION OF HIGHWAY 90 AND 
INTERSTATE 10. 

DO NOT ATTEMPT TO CROSS NORMALLY DRY WASHES...ROADWAY DIPS...AND 
OTHER LOW LYING AREAS FILLED WITH RUNNING WATER OF UNKNOWN DEPTH. DO 
NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF 
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

THIS WARNING EXTENDS THE PREVIOUS FLASH FLOOD WARNING FOR THE SAME 
LOCATION. 

LAT...LON 3197 11041 3188 11043 3183 11028 3193 11013
      3206 11025

$$

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 9, 12:40 PM MST, 1 hour 29 minutes earlier.

Area forecast discussion, Sep 9, 12:40 PM MST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
1240 PM MST FRI SEP 9 2005

.SYNOPSIS...A STRONG LOW PRESSURE SYSTEM WAS STARTING TO IMPACT THE
STATE TODAY WITH SHOWERS AND THUNDERSTORMS INCREASING ACROSS THE
AREA. THE SYSTEM WILL ENTER THE NORTHERN PLAINS BY SATURDAY
MORNING...WITH ANOTHER SYSTEM SETTLING OVER THE PACIFIC NORTHWEST.
THIS NEXT SYSTEM WILL HELP MAINTAIN A BROAD TROUGH OF LOW PRESSURE
OVER THE WESTERN UNITED STATES NEXT WEEK. AS A RESULT...DRIER AIR
WILL EVENTUALLY SPREAD ACROSS SOUTHEAST ARIZONA BRINGING AN END TO
THUNDERSTORM CHANCES AROUND MONDAY. ALONG WITH THIS DRYING
TREND...TEMPERATURES WILL BE LOWERING TO NEAR OR SLIGHTLY BELOW
NORMAL READINGS FOR MOST OF NEXT WEEK.
&&

.DISCUSSION...A FAIRLY STRONG LOW PRESSURE SYSTEM WAS MOVING INTO
SOUTHERN NEVADA THIS AFTERNOON WITH A TIGHT MOISTURE GRADIENT ACROSS
CENTRAL ARIZONA. THE LARGE SCALE LIFT IN ASSOCIATION WITH THE LOW
PRESSURE SYSTEM HAS BEEN MORE THAN ADEQUATE TO SUPPORT SHOWERS AND
THUNDERSTORMS THIS AFTERNOON. THE BEST SHEAR AND INSTABILITY FOR
MORE WIDESPREAD SEVERE WEATHER WILL BE ACROSS CENTRAL AND NORTHERN
ARIZONA INTO PARTS OF UTAH TODAY PER SPC SREF PRODUCTS.
HOWEVER...THIS DOES NOT RULE OUT A FEW SEVERE THUNDERSTORMS ACROSS
SOUTHEAST ARIZONA THIS AFTERNOON AND EVENING. RECENT THUNDERSTORM
DEVELOPMENT INDICATED THE POTENTIAL FOR LOCALLY HEAVY RAINFALL (1-2
INCHES PER HOUR) OVER A NARROW BAND EXTENDING FROM CENTRAL GRAHAM
COUNTY SOUTH ACROSS EASTERN PIMA AND COCHISE COUNTIES. THUNDERSTORMS
HAVE BEEN BACK BUILDING WITH TRAINING CELLS BETWEEN TUCSON AND
BENSON. OUT WEST...THE DRIER MID LEVEL AIR ADVECTING OVER PARTS OF
PINAL...CENTRAL PIMA...AND SANTA CRUZ COUNTIES COMBINED WITH A FAST
STORM MOTION WILL LIKELY INCREASE THE THREAT OF SEVERE STRAIGHT-LINE
WINDS IN THESE AREAS. MODELS LIFT THE SYSTEM NORTHEAST INTO THE
NORTHERN PLAINS BY SATURDAY MORNING WITH ANOTHER SYSTEM SETTLING
INTO THE PACIFIC NORTHWEST. THIS RESULTS IN A BOARD TROUGH OF LOW
PRESSURE ACROSS THE WESTERN UNITED STATES WHICH WILL MARK A
SIGNIFICANT PATTERN CHANGE FOR THE REGION. GFS MODEL SHIFTS MOST OF
THE MOISTURE EAST OF THE STATE BY SUNDAY WITH HEIGHTS AND THICKNESS
VALUES LOWERING WELL BELOW NORMAL BY MONDAY. THESE LOWER HEIGHTS AND
THICKNESSES IN ASSOCIATION WITH THE WESTERN UNITED STATES TROUGH
WILL LIKELY RESULT IN MUCH COOLER TEMPERATURES THAN WHAT WAS
CURRENTLY ADVERTISED BY GFS MOS. HAVE NUDGED TEMPERATURES IN THE
AFTERNOON PACKAGE DOWN TOWARD CLIMO OR SLIGHTLY BELOW FOR MOST OF
NEXT WEEK.
&&

.AVIATION...TAF AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.
&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
&&

WEATHER.GOV/TUCSON
Hazardous weather outlook, Sep 9, 10:10 AM MST, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1010 AM MST FRI SEP 9 2005

AZZ019-029>035-101400-
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-COCHISE COUNTY-
SOUTHEAST PINAL COUNTY-TUCSON METRO/MARANA/GREEN VALLEY-
SANTA CRUZ COUNTY-TOHONO OODHAM NATION-WESTERN PIMA COUNTY-
1010 AM MST FRI SEP 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA

.DAY ONE...TODAY AND TONIGHT

SYNOPSIS...A STRONG UPPER LEVEL DISTURBANCE OVER CENTRAL CALIFORNIA
WILL QUICKLY PUSH INTO NORTHERN ARIZONA TODAY. THE INCREASED LIFT
AHEAD OF THIS APPROACHING SYSTEM...AND THE ASSOCIATED EASTWARD
MOVING MID TO UPPER LEVEL MOISTURE BOUNDARY WILL ALLOW FOR AN ACTIVE
THUNDERSTORM DAY ACROSS SOUTHEAST ARIZONA. THE COMBINATION OF BOTH
OF THESE FEATURES WILL INCREASE THE THREAT FOR DAMAGING THUNDERSTORM
WINDS...ESPECIALLY ALONG THE MOISTURE BOUNDARY. ALTHOUGH THE AMPLE
MID LEVEL MOISTURE ACROSS SOUTHEAST ARIZONA SHOULD INCREASE THE
LIKELIHOOD FOR LOCALLY HEAVY DOWNPOURS...THE FAST MOVING STORMS
TODAY WILL LIMIT THE COVERAGE OF HEAVY RAINFALL.

DISCUSSION...AN UPPER LEVEL TROUGH OF LOW PRESSURE OVER CENTRAL
CALIFORNIA THIS MORNING WILL PUSH EAST INTO SOUTHERN NEVADA BY THIS
AFTERNOON...THEN INTO NORTHERN ARIZONA AND SOUTHERN UTAH BY THIS
EVENING. THE LATEST GOES-10 PRECIPITABLE WATER IMAGERY INDICATED A
PLUME OF HIGHER MID-LEVEL MOISTURE EXTENDING NORTHWARD ACROSS THE
EASTERN TWO THIRDS OF THE STATE. DRIER AIR IS BEGINNING TO WORK ITS
WAY INTO THE FAR WESTERN PORTIONS OF THE STATE AS IT GETS WRAPPED
AROUND THE SOUTHERN PERIPHERY OF THIS UPPER DISTURBANCE.

IT APPEARS THAT IT WILL BE A MORE ACTIVE THUNDERSTORM DAY ACROSS
SOUTHEAST ARIZONA TODAY...AS OUR NECK OF THE WOODS WILL HAVE TWO
FEATURES TO AID OR FOCUS CONVECTION. THE FIRST FEATURE IS THE MID TO
UPPER LEVEL MOISTURE BOUNDARY...CURRENTLY SETUP FROM SELLS TO
PICACHO PEAK TO FLORENCE. THIS BOUNDARY WILL CONTINUE TO PUSH
EASTWARD THIS AFTERNOON AND EVENING...AS THE WESTERLY FLOW ALONG THE
BASE OF THE APPROACHING DISTURBANCE PUSHES IN DRIER AIR. THE
STRONGER THUNDERSTORMS TODAY ARE EXPECTED TO FORM ALONG THIS
BOUNDARY. THE SECOND FEATURE IS AN UPPER LEVEL SPEED DIVERGENCE THAT
WILL DEVELOP THIS AFTERNOON ACROSS THE FAR SOUTHEAST CORNER OF
ARIZONA. THE COMBINATION OF BOTH OF THESE FEATURES WILL ALLOW STRONG
THUNDERSTORMS TO DEVELOP...THUS INCREASING THE THREAT FOR DAMAGING
THUNDERSTORM WINDS.

ALTHOUGH THE MOIST AIR ACROSS PORTIONS OF SOUTH CENTRAL AND
SOUTHEAST ARIZONA SHOULD INCREASE THE THREAT FOR LOCALLY HEAVY
RAINFALL...THE STRONGER STORM MOTION...TOWARDS THE NORTHEAST AT 15
TO 20 MPH...WILL LIMIT THE TIME ANY PARTICULAR STORM WILL RESIDE
OVER ANY SPECIFIC LOCATION.

SHOWERS AND THUNDERSTORMS WILL DECREASE IN COVERAGE AFTER MIDNIGHT
WITH DEBRIS CLOUDINESS AND LIGHT SHOWERS POSSIBLE INTO SATURDAY
MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A DECREASING TREND IN THUNDERSTORM ACTIVITY CAN BE EXPECTED BY EARLY
NEXT WEEK AS A DRIER WESTERLY FLOW BECOMES ESTABLISHED OVER ARIZONA.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 12:38 PM MSTFlash Flood WarningTWCCochise37 min
Sep 9, 3:38 PM MSTFlash Flood WarningTWCCochise67 min
Sep 9, 4:01 PM MSTFlash Flood WarningTWCPima59 min
Sep 9, 4:45 PM MSTSevere Thunderstorm WarningTWCPima30 min

Nearby

Flash Flood Warnings in Arizona, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.